Colorado, 2019

Debris Flows in Colorado, August 3 to 4, 2019

August 3 to 4, 2019 · NWS GJT · 2 events in 2 counties and zones

Pulses of monsoonal moisture paired with passing mid-level disturbances led to several days of orographic showers and thunderstorms across western Colorado. Some storms produced heavy rain which led to localized flooding and debris flows across some southwest and west-central counties, including over the Lake Christine Fire burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Pulses of monsoonal moisture paired with passing mid-level disturbances led to several days of orographic showers and thunderstorms across western Colorado. Some storms produced heavy rain which led to localized flooding and debris flows across some southwest and west-central counties, including over the Lake Christine Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 10:16 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 10:16 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1116 AM MDT Sat Aug 3 2019

.SHORT TERM...(Today through Sunday)
Issued at 313 AM MDT Sat Aug 3 2019

Enough moisture is lingering down south, allowing for isolated
storms to continue through the early morning hours across the
eastern San Juans and nearby valleys including Pagosa Springs. The
00Z GJT sounding yesterday still indicated 0.87 inches of
precipitable water (PW). Expect this to be the trend again today
with water vapor satellite imagery showing enough low and mid
level moisture moving around the high into southeast Utah and
southwest Colorado up towards the central Colorado divide. Much of
east- central to northeast Utah and west- central to northwest
Colorado remains much drier, where mostly sunny skies and warm
temperatures similar to yesterday will prevail. Expect isolated to
scattered storms to develop this afternoon over the San Juans,
favoring eastern and southern portions, up towards the central
Colorado divide mountains. Storms could drift into southern
valleys late in the day.

Another push of monsoonal moisture will work in from the
southwest on Sunday, helped along by a shortwave rotating around
the high and across our area. PW values climb above an inch
towards 1.3 inches near the Four Corners, so do anticipate the
moisture in combination with the forcing from the shortwave to
allow for an increase in thunderstorm activity and coverage.
Locally heavy rain is expected with the stronger cells.
Temperatures will be a good 5 to 10 degrees cooler on Sunday
compared to today, due to the increase in clouds and showers.

.LONG TERM...(Sunday night through Friday)
Issued at 313 AM MDT Sat Aug 3 2019

The shortwave pushing through to the east of the area Sunday night
will allow the high pressure ridge to shift back to the west by
Monday. Anticipate a downturn in storm activity Monday afternoon
and Tuesday, as this shift will cut off the moisture feed from the
southwest. However, enough moisture (PW values still around 0.75
inches Monday with a bit less on Tuesday) will be recycled
underneath and around the high to allow for afternoon storms
favoring the high terrain. The lower elevations should warm up and
dry out though with temperatures returning to above normal levels
early next week.

A trough off the west coast will nudge inland by mid week,
allowing the high pressure ridge to shift eastward, opening the
door to another monsoonal moisture push. PW values increase above
an inch by Wednesday with the peak Thursday into Friday as PW
values approach 1.5 Thursday evening in some areas. This may be
overdone, but the overall trend of increasing moisture mid to late
week will allow for increasing thunderstorm chances and coverage.
An embedded shortwave looks to move through Thursday evening,
which may allow for overnight convection given the moisture
increase as well. Model solutions can change looking that far out,
so while low confidence exists in the details, the overall trend
is for a more active period mid to late week with cooler, below
normal temps as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1115 AM MDT Sat Aug 3 2019

Isolated to scattered storms will occur through 03Z this evening,
mainly over the higher terrain. Breezy conditions expected late
this afternoon into the early evening. Conditions will mainly be
VFR for most TAF sites, with brief MVFR possible at the sites
mentioned above in passing thunderstorms with gusty outflow winds
to 40 kts possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...JDC
Hazardous weather outlook, Aug 3, 1:44 AM MST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
244 AM MDT Sat Aug 3 2019

COZ001>014-017>023-UTZ022>025-027>029-040845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
244 AM MDT Sat Aug 3 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered storms will focus over southwest Colorado
and central Colorado divide mountains this afternoon with dry and
warmer weather across the rest of the area. Storms may drift into
southern valleys late in the day. Locally heavy rain, gusty
outflow winds and lightning are the main hazards from these
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another surge of monsoonal moisture is expected Sunday, allowing
for an increase in thunderstorm coverage. A bit of a downturn is
expected Monday and Tuesday with afternoon storms mainly over high
terrain. Moisture will increase once again Wednesday through
Friday, with increasing storm chances and coverage through the
end of the week. Main hazards will continue to be local heavy rain
and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 3, 2:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
309 PM MDT Sat Aug 3 2019

COZ019-023-032200-
Southwest San Juan Mountains CO-San Juan River Basin CO-
309 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARCHULETA COUNTY UNTIL
400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pagosa Springs, or 19 miles north of Dulce, moving
northeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Archuleta
County.

This includes U.S. Highway 84 in Colorado between mile markers 12 and
26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3708 10692 3724 10702 3735 10675 3714 10664
TIME...MOT...LOC 2109Z 239DEG 5KT 3720 10688

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Hinsdale

When
August 3, 3:00 PM MST to 4:00 PM MST
Where
Hinsdale County, 13.6 mi WSW of Lake City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.934, -107.538

Showers and thunderstorms produced heavy rain which led to multiple mudslides along County Road 30 near Cinnamon Pass. The road was closed for an extended period of time. Several vehicles were stuck behind the mudslide and the occupants had to be rescued by Search and Rescue.

Debris Flow, Eagle

When
August 4, 5:10 PM MST to 5:30 PM MST
Where
Eagle County, 0.87 mi NE of Basalt to 0.9 mi NE of Basalt
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.380, -107.020

Numerous mudslides occurred 1 to 3 miles east of Basalt along Frying Pan Road as well as in the northwest side of town along Cedar and Pinion Drives in the Lake Christine Fire burn scar. The mud and debris closed several neighborhood roads with water flows estimated at 6 feet above normally dry channels, creeks, and washes. Drainage culverts were overwhelmed by mud and rocks flowing off the burn scar with 1 to 3 feet of ash-filled mud covering lawns and surrounding a few homes. Portions of Frying Pan Road were closed and, while the mud and debris flows that occurred were not associated with the Lake Christine Fire burn scar itself, the steep terrain and heavy rainfall still resulted in several vehicles being trapped by the flows. United States Geological Survey (USGS) rain gauges recorded about 1.60 inches of rain fell over the area in less than 2 hours.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835028, 836240.